Texas, 2013

Tornado and Flash Flooding in Texas, June 14 to 15, 2013

June 14 to 15, 2013 · NWS EWX · 5 events in 5 counties and zones

An upper level low pressure center over northern Mexico combined with a very moist air mass over South Central Texas to cause showers and thunderstorms. Some of these storms produced very heavy rain that led to flash flooding in western parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

An upper level low pressure center over northern Mexico combined with a very moist air mass over South Central Texas to cause showers and thunderstorms. Some of these storms produced very heavy rain that led to flash flooding in western parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jun 14, 5:00 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 14, 5:00 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT FRI JUN 14 2013

.AVIATION...
BANDS OF SHRA/TSRA WILL DEVELOP THIS MORNING AND CONTINUE INTO
THIS AFTERNOON AND EVENING WITH THE HIGHEST COVERAGE OVER WESTERN
AREAS. SHRA/TSRA WILL DIMINISH TO ISOLD SATURDAY. IFR/MVFR CIGS
SLOWLY LIFT TO VFR LATE THIS MORNING INTO THIS AFTERNOON THROUGH
EVENING...EXCEPT IFR/MVFR CIGS ARE POSSIBLE IN SHRA/TSRA THIS
AFTERNOON INTO EVENING. IFR/MVFR CIGS WILL REDEVELOP OVER MOST
AREAS OVERNIGHT AND PERSIST INTO SATURDAY MORNING. S TO SE WINDS
OF 5 TO 15 KTS WILL DEVELOP BY LATE MORNING AND PERSIST THROUGH
SATURDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 335 AM CDT FRI JUN 14 2013/

SHORT TERM (TODAY THROUGH SATURDAY)...
MODEL SOLUTIONS VARY ON MOVEMENT OF UPPER LOW OVER NORTHERN MEXICO
TODAY WITH THE EUROPEAN HIGH RESOLUTION SHOWING A SLOWER MOVEMENT
THAN THE GFS WHICH RACES THE LOW NEAR SJT BY 18Z AND TO NEAR LBB
BY 00Z. CURRENT IR/WV IMAGERY SHOWS LITTLE OR NO NORTHWARD
PROGRESSION OF THE UPPER LOW DURING THE PAST 6 HOURS...SO WILL
TEND TOWARD THE SLOWER EURO. THAT BEING SAID...MUCH OF THE
UPSLOPING SOUTHERLY FLOW WILL CONTINUE TODAY OVER THE RIO GRANDE
PLAINS AND WESTERN HILL COUNTRY WITH A GOOD MOIST DIVERGENT
(SPEED) PATTERN ALOFT AND LLJ (LOW LEVEL JET) IN A RICH (GREATER
THAN 2 INCHES) PW ENVIRONMENT. WILL ISSUE A FLASH FLOOD WATCH
FROM 7 AM UNTIL 7 PM TODAY FOR THAT PORTION OF SOUTH CENTRAL TEXAS
GENERALLY WEST OF A MOUNTAIN HOME TO HONDO LINE. THE WATCH AREA
COULD SEE 2-4 INCH RAIN AMOUNTS WITH ISOLATED 6 INCH AMOUNTS
POSSIBLE AS UPSLOPING SHOWERS AND STORMS TRAIN NORTH OVER THE SAME
AREAS IN A HIGH PRECIPITABLE WATER ENVIRONMENT...CONDUCIVE TO
EFFICIENT RAINFALL RATES. EASTERN PORTIONS OF THE CWA WILL LIKELY
SEE A TAPERING OFF OF THE ACTIVITY AS A BROAD RIDGE OF HIGH
PRESSURE ALOFT BUILDS INTO THE WESTERN AND CENTRAL GULF...
ALLOWING FOR SOME DRY AIR ENTRAINMENT INTO OUR EASTERN SECTIONS.
HIGHS TODAY WILL ONLY REACH INTO THE LOW 80S OVER RAIN COOLED
AREAS OF THE SOUTHERN EDWARDS PLATEAU TO THE MID 90S OVER THE
NORTHEAST CORRIDOR. TONIGHT...SCATTERED SHOWERS AND THUNDERSTORMS
WILL LINGER INTO THE EARLY EVENING HOURS AND GRADUALLY TAPER OFF
AFTER MIDNIGHT AS THE UPPER LOW PULLS NORTH INTO NORTHWEST TEXAS.
LOWS TONIGHT WILL RANGE FROM NEAR 70 HILLS...LOW TO MID 70S
ELSEWHERE. SOME WEAKNESS IN THE UPPER RIDGE PATTERN WILL REMAIN
SATURDAY AND WITH CONTINUED MOIST SOUTHERLY FLOW AT THE
SURFACE...WILL GO WITH SOME WIDELY SCATTERED DIURNALLY DRIVEN
MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS GENERALLY ALONG AND
NORTH OF THE ESCARPMENT. HIGHS SATURDAY IN THE UPPER 80S HILLS TO
LOW TO MID 90S ELSEWHERE.

LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)...
SATURDAY NIGHT INTO SUNDAY A DRYING PERIOD WILL BEGIN AS A BROAD
UPPER RIDGE ENVELOPES MUCH OF TEXAS. THIS UPPER RIDGE WILL
MAINTAIN ITS GRIP ON THE REGION THROUGH NEXT WEEK WITH NO
SIGNIFICANT RAINS EXPECTED. SILENT 10 PERCENT POPS WERE ADDED TO
THE GRIDS OVER OUR EASTERN CWA TO INDICATE POSSIBLE ISOLATED
SHOWERS OR STORMS FROM POTENTIAL SEA BREEZE OR COASTAL CONVERGENCE
DURING THE AFTERNOONS. DID NOT MENTION IN TEXT FORECASTS DUE TO
LOW CONFIDENCE. HIGHS NEXT WEEK WILL GENERALLY RANGE FROM NEAR 90
HILLS TO THE LOW TO MID 90S ELSEWHERE. LOWS UPPER 60S TO NEAR 70
HILLS...LOW TO MID 70S ELSEWHERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              95  75  96  74  95 /  20  20  20  10  -
AUSTIN BERGSTROM INTL AIRPORT  94  73  95  72  94 /  20  20  20  10  -
NEW BRAUNFELS MUNI AIRPORT     92  72  93  72  93 /  30  20  10  10  -
BURNET MUNI AIRPORT            91  72  93  72  93 /  20  30  20  10  -
DEL RIO INTL AIRPORT           87  74  94  76  96 /  80  50  10  -   -
GEORGETOWN MUNI AIRPORT        94  73  94  73  94 /  20  20  20  10  -
HONDO MUNI AIRPORT             90  72  93  73  94 /  60  40  20  10  -
SAN MARCOS MUNI AIRPORT        91  73  92  72  92 /  20  20  20  10  -
LA GRANGE - FAYETTE REGIONAL   95  76  95  75  94 /  10  10  10  -   10
SAN ANTONIO INTL AIRPORT       91  74  92  74  93 /  40  20  20  10  -
STINSON MUNI AIRPORT           89  73  91  72  92 /  40  20  10  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING COUNTIES:
BANDERA...EDWARDS...KERR...KINNEY...MEDINA...REAL...UVALDE...VAL
VERDE.

&&

MESOSCALE/AVIATION...04
SYNOPTIC/GRIDS...02
Hazardous weather outlook, Jun 14, 3:21 AM CST, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
421 AM CDT FRI JUN 14 2013

TXZ171>173-183>194-202>209-217>225-228-151000-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
421 AM CDT FRI JUN 14 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
OVER WESTERN PORTIONS OF SOUTH CENTRAL TEXAS TODAY INTO TONIGHT.
A FLASH FLOOD WATCH IS IN EFFECT FROM 7 AM THROUGH 7 PM TODAY FOR
AREAS ALONG AND NORTHWEST OF A LINE FROM MOUNTAIN HOME TO HONDO TO
DEL RIO. RAINFALL AMOUNTS OF 2 TO 4 INCHES CAN BE EXPECTED WITH
ISOLATED TOTALS OF UP TO 6 INCHES POSSIBLE. THIS FLOODING WILL
IMPACT STREAMS...ARROYOS AND ROADS.

ELSEWHERE ACROSS SOUTH CENTRAL TEXAS...ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED. RAINFALL AMOUNTS OF
UP TO 2 INCHES CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Laughlin AFB radar (KDFX), 54 km away, was scanning. The volume nearest the first event began at 14:49 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 tornado. Local standard time, as filed.

Tornado, Uvalde

When
June 14, 8:50 AM CST to 8:51 AM CST
Where
Uvalde County, 6.37 mi WNW of Knippa to 8.05 mi WNW of Knippa
Rating
EF0
Path length
1.9 mi
Path width
50 yd
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
29.330, -99.730

A brief tornado produced some tree and roof damage. Winds were estimated to be 85 mph at the peak of the tornado.

Flash Flood, Maverick

When
June 14, 10:30 AM CST to June 15, 7:00 AM CST
Where
Maverick County, 1.38 mi N of La Gloria to 5.35 mi W of El Indio
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.770, -100.500

In the 36 hours ending at 7 AM on June 15 as much as 16.65 inches of rain fell around Eagle Pass. The first report of flash flooding was at 10:30 AM on June 14 when Highway 277 from Eagle Pass to Quemado was closed and water was reported to be entering some homes in Eagle Pass. A short time later El Indo Hwy was closed at Memo Robinson Dr. As heavy rain continued overnight, there were multiple swift water rescues in Eagle Pass. At 5:08 AM on June 15 the Deer Run, Elm Creek, and La Herrdura subdivisions were evacuated by law enforcement officials. In all 564 homes were impacted across the city of Eagle Pass and Maverick County, including 140 homes that were destroyed, the majority of which where in Maverick County just outside of the Eagle Pass city limits. In addition, 143 homes had major damage and 180 homes had minor damage.

Flash Flood, Kinney

When
June 14, 11:10 AM CST to June 15, 8:44 AM CST
Where
Kinney County, 7.37 mi E of Spofford to 4.51 mi NNE of Brackettville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.190, -100.300

Thunderstorms produced heavy rain in Kinney County with CoCoRAHS observers reporting 8.25 inches in Spofford and up to 8.05 inches in Brackettville. This rain led to flash flooding in Brackettville, Spofford, and Alamo Village. Many roads were reported closed including FM1572, FM1693, FM1908, and RM674. Barricades were placed on Fulton and Beaumont Sts. in Brackettville. Las Moras Creek overflowed in the Fort Clark Springs community.

Flash Flood, Dimmit

When
June 14, 1:15 PM CST
Where
Dimmit County, 0.92 mi NW of Carrizo Spgs to 0.59 mi WNW of Carrizo Spgs
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.530, -99.860

Thunderstorms produced heavy rain that caused flash flooding in Carrizo Springs. Several vehicles were stuck in high water at San Pedro Ave. and 3rd St.

Flash Flood, Zavala

When
June 14, 2:00 PM CST
Where
Zavala County, 0.57 mi N of River to 1.15 mi WNW of Crystal City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
28.658, -99.801

Thunderstorms produced heavy rain that caused flash flooding in Crystal City. A vehicle was stranded by high water at Refugio St. In addition, Wagoner Rd. on the southeast side of town was closed.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyThe tornado archive for Texas, 2013Warnings in Texas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461893, 460779, 460913, 460920, 460925.